Alert archive / Kentucky / Flash Flood Watches in 2018

Flash Flood Watch 7, NWS Jackson, KY

September 8, 201817 counties in Kentucky

NWS Jackson, KY issued this flash flood watch at Sep 8, 2018, 2:31 PM EDT for 17 counties in Kentucky. It took effect at Sep 8, 2018, 3:00 PM EDT. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2018, 2:31 PM EDT (18:31 UTC)
In effect from
Sep 8, 2018, 3:00 PM EDT
Expired
Sep 9, 2018, 8:00 PM EDT
In force
29 hr
Issued by
NWS Jackson, KY
Flood severity
None

Counties Bath County, KY, Breathitt County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Johnson County, KY, Lee County, KY, Magoffin County, KY, Martin County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Pike County, KY, Powell County, KY, Rowan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 29 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Sep 8, 1:30 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 8, 1:30 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
130 PM EDT Sat Sep 8 2018

.UPDATE...
Issued at 130 PM EDT SAT SEP 8 2018

Issued an update to the grids to input the latest observations.
This was to better highlight the difference in temperatures due to
the cloud cover in the north compared to the south. A new zfp was
not needed for this update.

UPDATE Issued at 1013 AM EDT SAT SEP 8 2018

Issued an update to the forecast to input the latest observations
and trend them into the mid morning hours. Temps appear to be a
bit slow to warm up today so did temper them a tad. In addition,
with the bulk of the shower and embedded thunderstorm activity to
the north, will begin to see a north to south temperature
gradient with the persistent rainfall and cloud cover to the
north. Thus, may expect to see more instability to the south and
eventually more discrete or clustered thunderstorms to the south.
However, it is noted that there will be a cap to bust, though not
strong. Have updated the pops to adjust for this reasoning. Also,
fog has been removed from the zones and a new zfp has been issued.

UPDATE Issued at 622 AM EDT SAT SEP 8 2018

Updated to ingest current observations for temperatures and dew
points. Also, the radar shows some convection entering the
northern portion of Fleming County. Therefore, increased PoPs for
this region through the morning.

&&

.SHORT TERM...(Today through Sunday)
Issued at 415 AM EDT SAT SEP 8 2018

Current surface analysis shows a low pressure system, associated
with the remnants of Tropical Storm Gordon, over Missouri and
Arkansas with a stalled front extending over the southern portion
of Kentucky. As the surface low pressure system moves to the
northeast over the Ohio Valley this weekend, a warm front will
lift northward over Kentucky early Sunday before a cold front
advances towards eastern Kentucky later Sunday.

The main bulk of the precipitation for the short term will be
with the passage of the cold front. However, the total rainfall
expected with this system has trended downwards in the last couple
of days. Generally, between 0.5 and 1.5 inches is expected
through the end of the weekend over eastern Kentucky, with the
highest amounts along and north of the Mountain Parkway in the
Bluegrass region. Heavy rainfall will be the main threat with this
system, but thunderstorms are also possible through Sunday,
mainly in the afternoon/evening hours each day.

Followed the lead of the CONSShort for PoPs today since it had a
good handle on current trends. The CONSShort as well as the HRRR
and RAP models show a relative lull in convection until this
afternoon/evening. For Sunday, stuck with the Blend for the most
part. Although, did increase PoPs during frontal passage Sunday.
Followed close with guidance and CONSShort for temperatures.
Today's highs will be in the mid to upper 70s in the north and mid
80s in southeastern Kentucky. Sunday's highs will be similar,
with upper 70s in the north and low 80s in the south. Low
temperatures will generally be in the mid to upper 60s.

.LONG TERM...(Sunday night through Friday)
Issued at 440 AM EDT SAT SEP 8 2018

The period is expected to begin with an upper level ridge over
the Atlantic in the vicinity of Bermuda and another ridge over the
Pacific extending into the southwestern US. A weak upper low is
expected to be over the Great Lakes to begin the period with a
trough to its south into the MS Valley and Lower OH Valley. At the
surface, an area of low pressure is expected to be over OH to
begin the period with a cold front trailing south into KY and the
southeastern states.

The surface low should track into the Great Lakes early next week
although the trailing cold front should slow down and become
stationary or nearly stationary across the Appalachians. However,
as mid level heights increase across the southeast and the OH and
TN Valley, the boundary should return west and northwest across
the area at midweek before becoming ill defined by Thursday and
Friday. At that point, attention will turn to what is expected to
be Hurricane Florence near the Carolinas Thursday through the end
of the period. Although the track of this system remains
uncertain and it should not have any affect on the region prior
to the end of the period, some guidance that has a more westerly
track would bring some precipitation to the region associated
with its remnants about a week from now.

The approaching cold front and shortwave trough working into the
region should lead to numerous to widespread showers Sunday night
and into Monday with some thunderstorms possible. With the rather
slow movement of the boundary some locally heavy rain cannot be
ruled out early in the period or at least some locally heavy rain
totals when combined with rain that falls during the short term
period. This could lead to some rises on area creeks and localized
high water or even flash flooding cannot be ruled out. Once, the
upper level trough moves into the Great Lakes and St Lawrence
Valley Monday night into Tuesday, coverage of convection should
decrease. Generally diurnally driven isolated to scattered
convection cannot be ruled out each day from Wed into Fri despite
some increase in mid and upper level heights as a rather moist
airmass for early September persists and daytime highs reach above
normal levels.

Temperatures will average below normal Monday into Tuesday with
the boundary over the region or just to the east of the area.
Temperatures should moderate by the second half of the week to
above normal levels corresponding to the rising heights.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 130 PM EDT SAT SEP 8 2018

North of the front where the moisture is streaming northeastward
is where the most consistent low level cloud cover and showery
precip will continue. Thus will keep SYM in IFR and below
conditions through the entire period. The southern TAF sites are a
different story with scattered convection expected through this
afternoon and into this evening. Will expect any location that
received rainfall today to see some low cigs and even some fog
tonight. As well, any breaks in cloud cover tonight will cause the
sites to deteriorate in conditions. Most likely, SME and LOZ,
being on the southern end of the boundary may see some breaks
tonight allowing them to fall below field mins tonight. Winds will
be light but mainly out of the south.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SHALLENBERGER
SHORT TERM...CGAL
LONG TERM...JP
AVIATION...SHALLENBERGER
Hazardous weather outlook, Sep 8, 4:49 AM EDT, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
449 AM EDT Sat Sep 8 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
449 AM EDT Sat Sep 8 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible, mainly during the afternoon and
evening hours. A couple of storms could produce locally heavy rain
and strong wind gusts. Isolated instances of flash flooding are
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally heavy rainfall is possible Sunday through Monday, leading
to isolated flash flooding.

Thunderstorms on Sunday could also produce strong wind gusts.

Thunderstorms are also possible at times Sunday evening through
Friday, especially during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flash flooding
or high water.

JP/CGAL

In the hours before

Local storm report, Sep 8, 2:17 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
217 PM EDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            3 NNW EWING             38.47N 83.88W
09/08/2018                   FLEMING            KY   911 CALL CENTER

            JOHNSON CREEK ROAD WASHED OUT...THIS IS A GRAVEL ROAD.
            TIME OF EVENT ESTIMATED.

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:33 AM EDTAreal Flood AdvisoryJKLFleming4 hr
Sep 8, 2:39 PM EDTAreal Flood AdvisoryJKLEstill, Powell3 hr
Sep 8, 2:53 PM EDTSpecial Weather StatementJKLEstill, Menifee, Powell37 min
Sep 8, 2:59 PM EDTSevere Thunderstorm WarningJKLEstill, Lee, Menifee, Morgan, Powell, Wolfe61 min
Sep 8, 3:59 PM EDTSpecial Weather StatementJKLMorgan, Wolfe46 min
Sep 8, 4:37 PM EDTSpecial Weather StatementJKLMorgan38 min
Sep 8, 5:10 PM EDTSpecial Weather StatementJKLMartin50 min
Sep 8, 5:20 PM EDTSevere Thunderstorm WarningJKLFloyd, Martin, Pike40 min

Nearby

Flash Flood Watches in Kentucky, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.